Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Viread and urinary problems
Apr 1, 2005

Is it possible, by any stretch of the imagination, that Viread might cause or aggravate interstitial cystitis?

I have tried Viread in various combinations about five times and every time I get urinary symptoms (bladder pain and urinary frequency) where, at first, I thought I had a urinary tract infection (I'm female), but the urine cultures would not show any infection.

When I stop the Viread the symptoms stop, although (the reaction is worse each time) the last time it took a few months before the last traces of my urinary symptoms were completely gone.

I could not find anything about this side effect in an internet search, so when I switched doctors recently I agreed to try Viread again, assuming that the urinary symptoms were not related.

But every time I've tried the Viread, the symptoms have been worse, and this last time the bladder pain was excruciating, it had me in tears. It is getting better, since I stopped the Viread two days ago, though I still can't sleep more than a couple of hours at a stretch, and am afraid to sleep at all, because the pain of a full bladder wakes me up and the worst level pain lasts for about 5 hours before tapering off in the evening.

Needless to say I do not plan to take Viread again, no matter what doctor tells me such a side effect does not occur with Viread.

Also, I just did a search and ended up reading about interstitial cystitis, the symptoms of which sounded like my Viread reaction. I would be afraid that if I ever took Viread again I might develop that painful syndrome (hopefully that will not come about as a result of this latest experience).

How could Viread cause these symptoms? Are there any similar mechanisms between Viread side effects and interstitial cystitis? I'm completely mystified, but five times seems like too many times to be a coincidence. Have you ever heard of anything along these lines?

Response from Dr. Henry

Viread (tenofovir) has been linked to a modest risk for increased renal problems (decreased renal function) but not to my knowledge interstitial cystitis. Renal problems due to tenofovir may be increased in persons predisposed to renal problems (ie pre-exisiting hypertension or diabetes) so it is possible that modest changes in renal function in your case (often minimized with routine blood tests) could aggravate a pre-existing sensitive bladder condition. KH



Previous
Can I take a Break from Meds?
Next
The Wart That Won't Die

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement